Prednisone is a corticosteroid medicine that prevents the release of substances in the body that cause inflammation. Prednisone is used as an anti-inflammatory or an immunosuppressant medication. Prednisone treats many different conditions such as allergic disorders, skin conditions, ulcerative colitis, arthritis, lupus, psoriasis, or breathing disorders.
Corticosteroids have many side effects. Weight gain is one of them. They cause weight gain by altering the body’s electrolyte and water balances, as well as its metabolism.
Prednisone affects how your body deposits fat. The change in metabolism can lead to an increase in appetite, leading to weight gain, and in particular lead to extra deposits of fat in your abdomen.
In addition this is complicated by being less physically active because of pain and other consequences of chronic inflammatory disease.
Not everyone experiences side effects. If your dose of prednisone is low and for a short period of time it is unlikely you will experience any weight gain.
Side effects of prednisone are more likely if your dose is high or your treatment is long-term.
Yes it does,but i only gained a few lbs.ive been taking it for 3 months.
Some people feel an increased appetite so they eat more. Try an apple instead of a bag of chips. Weight gain, except for some water weight which will go away, will be due to eating too much. Just as it normally does. Keep track of your diet and you will be fine. Long term use does have problems but little trouble with short term use. It does cause type II diabetes at high levels for long time use. Consult your doctor and see what is recommended with your conditions believe me, they don't want you gaining weight. And off the prednisone as soon as possible. If possible.
Oh yes, I have been on prednisone on and off for about 4 months. I am embarrassed to say I have gained 15lbs. My face looks like a blowfish. Last June I had neck surgery. With my now 3 chins I don't have a neck. All you see is a blob of skin. I have tried to go without the medication. But I am able to do so much more when taking it. I have a lung disease and am only 48 yrs old. I live on oxygen and my O2 sats have been really low. I was in a bad car accident(fell 30 feet of an embankment flipping my car) with the accident, the lungs are worse. I bruised a lung badly. I suffer with chronic back and neck pain now. I'm going out of town soon to see a specialist and possibly discuss a lung biopsy. It sucks to be in pain and ill on a daily basis.
Some people temporarily gain weight, but it will go away. It raises your cortisol and insulin and makes your body hold estrogen. If you eat fiber rich foods like ground flax seeds, Jerusalem Artichokes and lower carb intake it will prevent a lot of gain. Eliminate soy and dairy, two of the biggest estrogen keepers. Take Alpha lipoic acid and conjugated linoleic acid too. Also, walking 30 mins a day keeps estrogen levels in check. If you take it around 2am I heard cortisol will be in check too, but I don't know if it's true. I lost three lbs. on 13 days tapered from 60.
I started on 60 mg of Prednisone Feb 3,2017 and being tapered off. Last dose May 3,2017.
At first for 3 days a messed up sleep schedule. Had trouble falling asleep and staying asleep. That quickly changed and I was able to sleep. No big deal.
I got the puffy face as well. Was a lot puffier when on a higher dose. Went down but still puffy. Normally my face is not like that.
Biggest side effect and annoyed by it is weight gain. I experienced increased appetite but more so when on a higher dose. Thought nothing of it and ate when I felt hunger. Went from 220 pounds Feb 3 2017 to 234 pounds April 16 2017. I noticed my weight gain and try to only eat smaller meals and very light snacks. A light snack is a individual serving size container of yogurt and some fruit. I eat smaller meals where I am full but nowhere near stuffed. I do not eat the healthiest but not terrible.
I do eat lots of frozen pre-packaged meals and food. Throughout the day I do drink lots of water. I cut out all pop/soda and alcohol expect the occasional drink maybe 2 times per week at a restaurant. At home I no longer have them on hand. Even with this I can't loose any weight. How do I loose weight? Could some of the weight gain be water weight? Will I loose weight just by getting off the med?
So... you WANT to gain weight ?! Prednisone is your man. I have been on small dose 2 &1/2 years n packed on 35lbs 1st year. While I was eating a full meal all I could think of was what I was going to eat next. Off it now n losing but really have to work at it.
Prednisone is well known to cause weight gain among other potential side effects. It causes many to crave sweets. Some degree of weight gain may also come from fluid retention. Monitoring one's weight is important while using prednisone.
I was on prednisone for 6 months. Originally I did not gain wait. However after about 2 months I started to gain weight rapidly. Overall i gained about 35pounds. However after I discontinued the steroid I lost that weight with exercise and swimming. it took about a month for the weight to come off. Hope this helps.
Heck yes!! I've been on "preddie" since 2014, 30 mg a day for Systemic lupus erythematosus. I am already on the chubby side. I feel bloated all the time.
Yes. The corticosteroid like excess cortisol triggers fat storage in abdomen and peripherally around abdomin. It causes fat accumulation on upper back and near neck at back, cheeks, forehead and chin and front neck, larger breasts. This is a normal body body response to excess cortisol which the corticosteroids mimic in relation to lipid storage and metabolism.
Starving oneself does not correct the action of corticosteroids.
As well suppression of adrenals by prednisone leads to adrenal insufficiency meaning that aldpstrone and DHEA are insufficient which further causes depression and weight gain.
That is well know, NOT unknown as your site states
Prednisone makes many people gain weight. It causes water retention, and for me an appetite like hungry bear! I have taken it in the past but now I refuse it. It weakens the immune system as well. However, it can be a good solution for a few issues ... not for mine though.
I’ve been taking prednislone for 5 years. Initially I was on 60mg a day and within a year I had put 2.5 stone on. My dose has been reduced now to 10mg a day and the weight has come straight back off however has left me with stretch marks because i gained and lost the weight so quickly,
Yes. I've been on it twice. First time in 2005, gained 50 lbs, never came back off. Second time, 2008, 100 mcgs, on for 6 months or more, gained 25 lbs, and developed hanging belly. Just starting to take off this weight now. Its a terrible drug.
Prednisone is a synthetic hormone type drug that spikes your blood sugar. Yes you will gain wait if you take it regularly at any dose. If you only take it once in a great while for bronchitis etc., you probably don’t need to worry. I have been on it three years now for asthma, with heavier doses the last 12 months. I have put on 110 pounds and it’s NOT BECAUSE I ATE MORE. It’s the lesser of two evils when it comes to this drug, and the side effects are nasty.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.